The aim of this study was to test the ocular side effects, namely those related to the ciliochoroidal effusion syndrome, of TPM in Egyptian patients, and moreover to test the effect of the various doses, various indications, age, and gender of the patients on the chance to develop those side effects. We found that TPM did not induce any significant asymptomatic, dose, indication, age, or gender dependent changes in the RF, IOP, ACD, and BCVA in those study participants. However in our study, we reported one case with acute onset of painful drop of vision in both eyes shortly after the start of treatment with TPM. These acute changes rapidly resolved after discontinuation of TPM and use of the relevant medications. In this case, both TiMS and TiACG associated with decreased ACD were evident. The co-existence of these complications can be explained by the syndrome of ciliochoroidal effusion discussed below. The ocular side effects occurred in this case were idiosyncratic. We described this effect as “idiosyncratic” as it occurred with a very small dose, 25 mg/day in a patient who was still in the dose titration phase, and in just one case among the study participants. Moreover, there are some evidences of severe intoxication with TPM without occurrence of TiACG .
The findings of our study were in agreement with many previous case reports [18,19,20,21,22,23,24,25] and one of the previous published prospective studies . On the contrary, other studies described changes that were not found in our study [15,16,17]. Those studies found significant ocular side effects induced by TPM including changes in the size of the ciliary body, ACD, RF, and IOP. The differences between the findings of our study and those studies might be in part explained by racial differences or genetic factors between the studies’ participants. The difference in the ethnic groups might also explain the difference between the previous studies itself. Leung et al. did not find any significant changes in a Chinese group of patients, like our study; however, the other two studies done for Turkish patients and the one done for Iranian patients found some significant changes in various ophthalmological parameters [14,15,16,17].
TPM is a sulfa derivative antiepileptic drug . Other sulfa derivative drugs as sulfamethizole, chlortalidone, hydrochlorothiazide, sulfapyridine, trimethoprim, and acetazolamide can also induce MS and ACG . One controversial hypothesis states that TPM induces swelling of the lenses. This swelling might be responsible alone or with other factors about the occurrence of TiMS and TiACG [26, 27]. Another hypothesis postulated that a form of swelling occurs in the ciliary body, hence the term ciliochoroidal effusion syndrome; this swelling potentially cause anterior rotation of the ciliary processes, narrowing of the ciliary sulcus, and forward displacement of the iris diaphragm, which all together lead to the occurrence of TiACG. Furthermore, the swelling of the ciliary body leads to the relaxation of the zonules of the lens leading to its thickening and the occurrence of TiMS .